Incidence of hepatotoxicity in tylenol overdose

It is unclear the incidence of hepatotoxicity in patients appropriately treated with timely N-acetylcysteine (NAC). In this case series,  77 patients with tylenol levels above the Rumack-Matthew nomogram recieved NAC within 8 hours for at least 21 hours. Despite appropriate treatment, 4 of them (5%) developed hepatotoxicity (including 1 death and 1 transplant). Appropriate and timely NAC treatment is not completely protective in tylenol overdoses, and transplant availability needs to be considered when admitting these patients (abstract).

Danielle Scheurer

Dr. Scheurer is a clinical hospitalist and the Medical Director of Quality and Safety at the Medical University of South Carolina in Charleston, South Carolina, and is Assistant Professor of Medicine. She is a graduate of the University of Tennessee College of Medicine, completed her residency at Duke University, and completed her Masters in Clinical Research at the Medical University of South Carolina. She also serves as the Web Editor and Physician Advisor for the Society of Hospital Medicine.

Leave a Comment